Know Your Dose: Don’t Accidentally Double Up on Acetaminophen

Affiliate links are used on this blog. Read my full disclosure here.

This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.

Are you familiar with acetaminophen? It’s a popular ingredient in many common over-the-counter pain relievers, fever reducers and cough/cold medicines for both adults and children. In fact, 7 in 10 Americans use over-the-counter medicines to treat cold and flu symptoms each year. It’s safe and effective when used as directed, but there’s a limit to how much you can take in one day. Taking more acetaminophen than directed can lead to liver damage.

acetaminophen safety

When you’re at the pharmacy, choosing over-the-counter medications for yourself or your child, the number of options can sometimes feel overwhelming. When you’ve been up all night with a sick kid, it can be easy to miss something on the medicine label or dosing instructions. I know that situation all too well! With three kids, they’re constantly passing germs back and forth. Fevers and the common cold are a frequent occurrence. I really have to read those labels carefully and make sure I’m giving the right dose based on different ages as well! I am so grateful that our doctors office has an after hours number I can call if I ever have any questions!

Knot Genie Detangling Brush

use Acetaminophen Safely

On the heels of the deadliest flu season in 40 years, the Acetaminophen Awareness Coalition (AAC) is urging Americans to double check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen. Research published earlier this year shows that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increased 24 percent during cold and flu season. Primarily, this is because more people are using over-the-counter (OTC) combination medications to treat upper respiratory cold and flu symptoms this time of year!

Acetaminophen Safety For Young Children

When using OTC medications in children, it’s important to use acetaminophen safely. When your child is suffering with a cold or flu and you choose to treat their symptoms with an over-the-counter (OTC) medicine, make sure you always use the dosing device that comes with the medicine. Acetaminophen is safe and effective in treating fever and pain in children when used correctly. It’s important to dose children’s products by weight or age.

Acetaminophen Safety For Young Children

Acetaminophen Safety for Teens

Research has shown that teens and young adults ages 12-29 are at the greatest risk of taking too much acetaminophen. It’s important to teach your teen to check their medicine labels before taking cold or pain medicines, since taking too much acetaminophen could damage their liver. If your teen is dealing with cold symptoms or the flu, make sure they understand that they can’t use more than one product containing acetaminophen.

Acetaminophen Safety for Adults

Adults can accidentally use multiple products containing acetaminophen when treating cold and flu symptoms. Many multi-symptom cold or flu products contain acetaminophen. In fact, acetaminophen is in more than 600 medications! It is important to know the ingredients and make sure not to double up! This is especially important for people who already use an acetaminophen product to treat chronic pain.

How to use Acetaminophen Safely in your Household

If any of your family members get sick this season, follow these four steps to make sure you’re using medicines with acetaminophen safely:

  • 1. Always read and follow the label
  • 2. Know if your medicines contain acetaminophen.
  • 3. Take only one medicine at a time that contains acetaminophen. Double check, don’t double up!
  • 4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
  • Acetaminophen Safety

    Related:  How To Naturally Color Eggs - No Kit Needed

    1 thought on “Know Your Dose: Don’t Accidentally Double Up on Acetaminophen”

    Leave a Comment

    This site uses Akismet to reduce spam. Learn how your comment data is processed.